Vermont, 2008

Strong Wind in Vermont, January 9, 2008

January 9, 2008 · NWS BTV · 16 events in 16 counties and zones

A strong and rapidly intensifying low pressure system moved from the Great Lakes across Ontario and western Quebec during the morning and early afternoon of January 9th. A very strong low-level wind field with southwest winds in excess of 60 mph just above the surface moved across Vermont during the early afternoon hours.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong and rapidly intensifying low pressure system moved from the Great Lakes across Ontario and western Quebec during the morning and early afternoon of January 9th. A very strong low-level wind field with southwest winds in excess of 60 mph just above the surface moved across Vermont during the early afternoon hours.

Some of these strong winds translated down to the surface and caused scattered wind damage in the form of downed trees and scattered power outages throughout Vermont. Some observed wind gusts included; 55 mph in Waitsfield (Washington county), 53 mph at Colchester Reef (Chittenden county) with 45 mph in Rutland (Rutland county) and Westford (Chittenden county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 9, 12:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 9, 12:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1247 PM EST WED JAN 9 2008

.SYNOPSIS...
A COLD FRONT WAS EXITING VERMONT AS OF 1015 AM. STRONG SOUTHWEST
TO WEST WINDS AND COOLER AIR WILL FOLLOW THIS COLD FRONT INTO THIS
EVENING. HIGH PRESSURE WILL MOVE INTO THE REGION ON THURSDAY FOR A
BRIEF REPRIEVE BEFORE ANOTHER STORM SYSTEM WITH MIXED
PRECIPITATION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1015 AM EST WEDNESDAY...COLD FRONT WAS BARRELING ACRS VT ATTM.
STG AND INCRSG GRADIENT ACRS WRN NY WITH PRESRR AOA 10MB MVG INTO
ERN GRT LAKES AND STG MIXING WITH COLDER AIR HAS ALRDY ACCNTD FOR
WND GUSTS AOA 60 KTS AT KGTB AND APPROACHING 50 KTS IN OUR FA.

WE HAD WND ADVISORY FOR ST LWRNC AND ADIRONDACKS FOR 40-45KTS BUT
HV UPGRADED TO HIGH WIND WRNG FOR THESE LOCALES BASED ON CRNT AND
DVLPG CONDS. HWVR...STL LOOKING AT MDL DATA AND BUFKIT DATA FEEL
ISOLD G50 KTS CHMPL VLY E AT WORST BUT MORE LKLY 40-45 KTS. CLIMO
TELLS US THAT POST FROPA CAA AND MIXING WITH STG WSW GRADIENT PUTS
ST LWRNC VLY/ADRNDKS MUCH MORE SUSCEPTIBLE THAN REST OF FA.

UPDATED ZONES COMING SHORTLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 500 AM EST WEDNESDAY...WSW FLOW WITH CAA AND CYCLONIC FLOW
WILL BRING SCATTERED SNOW SHOWERS ACROSS THE AREA IN THE HIGHER
ELEVATIONS AND RAIN SHOWERS IN THE VALLEYS. BEST CHANCE FOR
SHOWERS WILL BE ACROSS THE NORTHERN HALF OF THE CWA. ON THURSDAY
HIGH PRESSURE WILL BUILD INTO THE REGION. LIGHT WINDS AND COOLER
TEMPERATURES...ALTHOUGH STILL ABOVE NORMAL TEMPERATURES...WILL BE
THE STORY FOR THURSDAY. COLD AIR WILL NOT STICK AROUND VERY LONG
AND WAA WILL START AGAIN ON THURSDAY NIGHT AHEAD OF NEXT
APPROACHING SYSTEM ON FRIDAY. BY FRIDAY MORNING PRECIP WILL BE
AFFECTING THE AREA...MOSTLY IN THE LIQUID FORM ALTHOUGH HAVE
INCLUDED CHANCE FOR SLEET AS 850 TEMPS WILL BE VERY CLOSE TO ZERO
WITH SURFACE TEMPERATURES BELOW FREEZING. BY DAY BREAK PRECIP WILL
BE CHANGING OVER TO ALL RAIN...BEFORE HAVING SOME POSSIBLE SLEET
MIX IN THE AFTERNOON AND OVERNIGHT FOLLOWING COLD FRONTAL PASSAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 400 PM EST TUESDAY.

ANOTHER PATTERN CHANGE WL BE TAKING PLACE ACRS OUR CWA DURING THE
MEDIUM RANGE WITH DEVELOPING FULL LATITUDE TROF OVER THE EASTERN
CONUS AND BUILDING RIDGE ALONG THE WEST COAST. THIS WL TREND OUR
TEMPS BACK TO NORMAL OR SLIGHTLY BELOW NORMAL BY EARLY NEXT
WEEK...ALONG WITH AVERAGE TO BLW AVERAGE PRECIP EVENTS. MODELS IN
GOOD AGREEMENT WITH LARGE SCALE CHANGE...BUT HAVE SOME DISAGREEMENTS
ON TIMING OF SYSTEM FOR FRIDAY...THEN DEVELOPMENT/EVOLUTION OF
MID/UPPER LVL TROF ACRS EASTERN CONUS SUNDAY INTO EARLY NEXT WEEK.
WL USE A MODEL BLEND OF THE 12Z GFS/00Z ENSEMBLES FOR THIS FCST
PACKAGE.

MID/UPPER LVL RIDGE HOLDING FIRM ACRS WESTERN ATLANTIC WL DEFLECT
STRONG S/W ENERGY AND ASSOCIATED DIGGING MID/UPPER LVL TROF ACRS THE
EASTERN GREAT LAKES LATE THURS INTO FRIDAY. MEANWHILE...INITIAL SFC
LOW PRES WL TRACK FROM CENTRAL PLAINS INTO THE CENTRAL/EASTERN GREAT
LAKES BY 12Z FRIDAY...BEFORE LIFTING TWD EASTERN CANADA BY 00Z SAT.
THIS WL ONCE AGAIN PLACE OUR CWA IN THE WARM SECTOR FOR THIS
UPCOMING MODERATE PRECIP EVENT. NAM IS SIMILAR IN SFC LOW
TRACK...BUT SEVERAL DEGREES COOLER WITH LLVL THERMAL PROFILES ACRS
OUR CWA...WHICH HAS BEEN THE CASE THIS WINTER. WL TREND TWD THE
WARMER GFS SOLUTION AND MENTION SNOW/RAIN/-IP/FZRA TO START EARLY
FRIDAY MORNING...THEN PRECIP CHANGING TO ALL RAIN BY 15Z FRIDAY AS
BL TEMPS WARM TO 4C. SOUNDINGS SHOW VERY DRY AIR MASS BTWN SFC AND
500MB WHEN PRECIP STARTS...THEREFORE THINK EVAPORATIONAL COOLING WL
TAKE PLACE TO COOL COLUMN ENOUGH TO SUPPORT A BRIEF PERIOD OF
SNOW...BEFORE PRECIP CHANGES TO RAIN FROM SW TO NE ACRS OUR CWA ON
FRIDAY MORNING. IN ADDITION...HELPING TO ENHANCE WARMING WL BE SE
DOWNSLOPING WINDS OFF THE GREENS/WHITE MTNS...WHICH WARMS 1V4 BL
TEMP TO 2.5C BY 15Z AND LIMITS THE THREAT FOR -FZRA.
FURTHERMORE...GFS SOUNDINGS SHOW A WARM LAYER BTWN 825MB AND 750MB
(4 AND 5C) ASSOCIATED WITH SW JET OF 60 TO 70 KNOTS ON FRIDAY. THESE
FACTORS COMBINED WITH LIMITED SNOW PACK WL RESULT IN A MOSTLY RAIN
EVENT FOR OUR CWA. THE COMBINATION OF STRONG 7H FGEN FORCING...ALONG
WITH DEEP LAYER UVVS AND MOISTURE...WL RESULT IN A 3 TO 6 HR WINDOW
OF MODERATE PRECIP ACRS OUR CWA. GIVEN...DYNAMICS AND MOISTURE
PARAMETERS...EXPECT QPF TO BE AROUND 0.50 IN MOST LOCATIONS WITH
SLIGHTLY LESSER AMOUNTS ACRS THE SE DOWNSLOPING REGIONS. MID/UPPER
LVL DRY SLOT WL QUICKLY DEVELOP FROM SW TO NE ACRS OUR CWA ON FRIDAY
AFTN AND I WOULD EXPECT THE STEADIER/HEAVIER PRECIP TO TAPER OFF TO
AREAS OF DRIZZLE/FOG BY 18Z. HYDRO IMPACTS WL HAVE TO BE MONITORED
CLOSELY...BUT FEEL GIVEN VERY WARM TEMPS AND LIMITED SNOW PACK
(ESPECIALLY ACRS THE VALLEYS) AREA STREAMS AND RIVERS...SHOULD BE
ABLE TO HANDLE THIS AMOUNT OF QPF. IN ADDITION...MOST OF THE RIVER
ICE SHOULD BE GONE BY EARLY FRIDAY...WHICH WL LIMIT HYDRO CONCERNS.

SFC LOW PRES WL TRACK INTO EASTERN CANADA AND A STRONG SFC COLD FRNT
WL PUSH ACRS OUR CWA FRIDAY NIGHT. THIS WL CHANGE ANY LEFTOVER RAIN
SHOWERS...QUICKLY BACK TO SNOW SHOWERS. THE COMBINATION OF UPSLOPE
FLW AND LEFTOVER MOISTURE...COULD PRODUCE AN INCH OR TWO ACRS THE
MTN LOCATIONS. MID/UPPER LVL TROF DEEPENS ACRS EASTERN CONUS ON
SUNDAY WITH LLVL CAA DROPPING 85H TEMPS BTWN -12 AND -14C BY 18Z
SUNDAY. THIS WL SUPPORT TEMPS BACK TO NEAR NORMAL WITH A SCHC OF
SNOW SHOWERS IN THE MTNS. MEANWHILE...NEXT POTENT 5H VORT ROUNDS
MID/UPPER LVL TROF BASE ACRS THE SE CONUS LATE SUNDAY INTO MONDAY
AND DEVELOPS SFC LOW PRES OFF THE SE COAST BY 00Z MON. THE GFS KEEPS
A POSITIVELY TILTED TROF AXIS ACRS THE OHIO VALLEY AND TAKES SFC LOW
PRES WELL SOUTH AND EAST OF OUR FA ON MONDAY. HOWEVER...THE 12Z
ECMWF IS MUCH SHARPER WITH MID/UPPER LVL TROF AXIS AND KEEPS SFC LOW
PRES CLOSER TO THE COAST...WHILE TRACKING A 1000MB SFC LOW PRES OVER
THE BENCHMARK. MEANWHILE...ECMWF IS MUCH WEAK AND LESS AGGRESSIVE
WITH THE LIFT/MOISTURE ACRS OUR CWA LATE MONDAY INTO TUES ASSOCIATED
WITH A CLIPPER LIKE SYSTEM. GIVEN...UNCERTAINTY AND ALL THE SHORT
TERM CONCERN WL JUST MENTION CHC POPS ATTM. HOWEVER...THERMAL
PROFILES WL SUPPORT ALL SNOW.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...STRONG AND GUSTY WINDS WL CONT TO BE THE
MAJOR AVIATION IMPACT THRU THIS EVENING. SFC OBS HAVE SHOWN KMSS
GUSTING TO 57 KNOTS AT 1555Z THIS MORNING ASSOCIATED WITH DEEP
LAYER MIXING AND STRONG PRES RISES BEHIND THE SURFACE COLD FRNT.
THESE STRONG/GUSTY WINDS WL CONT TO SHIFT EAST THRU NORTHERN NY
INTO THE CPV AND EASTERN VT THRU THE REST OF TODAY. BASED ON LLVL
WIND FIELDS AND TYX VAD SHOWING 50 TO 60 KNOTS AT 2 TO 3KFT WL
MENTION HIGHEST WINDS AT MSS/SLK. 4KM WRF SHOWS BTV MIXING TO
875MB THIS AFTN...WHICH SUPPORTS GUSTS TO 45 KNOTS GIVEN STRONG
MOMENTUM TRANSFER TO THE SFC. OTHERWISE...SFC PRES GRADIENT AND
LLVL WIND FIELDS DECREASE THIS EVENING AND EXPECT WINDS TO SLOWLY
DIMINISH FROM WEST TO EAST ACRS OUR TAF SITES. WL CONT TO MENTION
CHC OF -RW/SW AT SLK THRU 00Z THIS EVENING ASSOCIATED WITH UPSLOPE
FLW AND LAKE MOISTURE INTERACTION WITH SW SFC FLW.
OTHERWISE...SOUNDINGS AND CROSS SECTION DATA...ALONG WITH UPSTREAM
SATL PICS SHOW DRYING MOVING INTO OUR REGION FROM WEST TO EAST. IN
ADDITION...STRONG SW DOWNSLOPING WL HELP TO DECREASE
MOISTURE/CLOUDS AT RUT/PBG/BTV THRU TONIGHT...WITH VFR CONDITIONS
EXPECTED.

18Z THURSDAY THROUGH SUNDAY...THE NEXT S/W ENERGY AND ASSOCIATED
SFC LOW PRES WL TRACK FROM THE CENTRAL PLAINS INTO THE EASTERN
GREAT LAKES ON FRIDAY. MIXED PRECIP WL QUICKLY CHANGE TO RAIN BY
EARLY FRIDAY MORNING...WITH MVFR TO IFR FLYING CONDITIONS EXPECTED
IN THE HEAVIEST PRECIP BTWN 09Z-15Z FRIDAY. OTHERWISE...PLENTY OF
MOISTURE BEHIND THIS SYSTEM WL PRODUCE MTN -SW FRIDAY NIGHT INTO
SATURDAY WITH CIGS BTWN 025-035KFT AND VIS REDUCED IN ANY PRECIP
TO 3SM AT SLK/MPV. VFR CAN BE ANTICIPATED AT MSS/PBG/BTV/RUT ON SATURDAY
INTO SUNDAY.

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR FA THRU THU MRNG. UNSEASONABLY
AND RECORD WARMTH WITH ABV FRZG TMPS WL CONT TODAY AND ACCNT
FOR RAPID AND SGNFCT SNOWMELT ACRS FA. THIS HAS ALRDY SHOWN IN
RAPID RISES IN AREA STREAMS...RVRS AND SOME ISOLD ICE JAMS.
SNOWMELT AND RVR RISES ARE MORE RAPID THAN GUIDANCE HAD INDICATED
AND WL DEWPOINTS IN THE 40S AND STG WNDS ALOFT TNGT XPCT AS OR
EVEN MORE RPD SNOWMELT FOR THOSE AREAS THAT STL HAVE SNOW.

MTN STREAMS AND RVRS ARE LKLY TO REACH OR PSBLY EXCEED BANKFULL
TNGT/WED WITH THE LARGER RVRS LKLY TO REACH BANKFULL OR ABV DRG
WED OR SOONER.

NORMALLY SNOWMELT ALONE WILL NOT CAUSE MAJOR PROBLEMS OR EVEN
MINOR FLOODING BUT THE AMOUNT THIS TIME AROUND WL LKLY INCREASE
THE THREAT FOR PSBL WIDESPREAD MINOR FLOODING.

IF YOU LIVE NEAR A STREAM OR RIVER...MONITOR WATER LEVELS AND SEEK
HIGHER GROUND IF NECESSARY MAKING SURE YOUR ESCAPE ROUTE DOES NOT
FLOOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH THURSDAY MORNING FOR VTZ002>012-016>019.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR VTZ001>012-
     016>019.
NY...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR NYZ026-027-
     029>031-034-087.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ026>031-034-035-
     087.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NYZ028-035.

&&

SYNOPSIS...SLW
NEAR TERM...SLW/JAN
SHORT TERM...JAN
LONG TERM...JAN/TABER
AVIATION...TABER
HYDROLOGY...
Hazardous weather outlook, Jan 9, 10:09 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 AM EST WED JAN 9 2008

NYZ026-027-029-030-087-101515-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
1009 AM EST WED JAN 9 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ028-035-VTZ002>012-016>019-101515-
EASTERN CLINTON-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
1009 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ031-034-101515-
WESTERN CLINTON-WESTERN ESSEX-
1009 AM EST WED JAN 9 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VTZ001-101515-
GRAND ISLE-
1009 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 9, 8:57 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
857 AM EST WED JAN 9 2008

NYZ028-035-VTZ001>003-005>009-016>018-091500-
LAMOILLE-CALEDONIA-WASHINGTON-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MONTPELIER...MORRISVILLE...
NEWPORT...PLATTSBURGH...SOUTH BURLINGTON...ST. ALBANS...SWANTON...
WILLSBORO AND WINOOSKI
857 AM EST WED JAN 9 2008

AT 856 AM EST SHOWERS WITH AN EMBEDDED RUMBLE OF THUNDER WERE FROM
CHAZY TO KEESEVILLE...MOVING EAST AT 40 MPH.

THE LINE OF SHOWERS WILL BE MOVING THROUGH WEST SWANTON...SHELBURNE
BY 910 AM...HIGHGATE SPRINGS...MONKTON BY 920 AM...LAKE CARMI STATE
PARK...FRANKLIN BY 930 AM...UNDERHILL STATE PARK...JEFFERSONVILLE BY
940 AM...RICHFORD...MORETOWN BY 950 AM...

THESE SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH...ALONG WITH BRIEF HEAVY RAINFALL. THE COMBINATION OF SATURATED
SOILS AND STRONG WINDS COULD RESULT IN SHALLOW ROOTED TREES BEING
UPROOTED...WHICH COULD CAUSE SCATTERED POWER OUTAGES.

TABER
Local storm report, Jan 9, 11:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EST WED JAN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG EDWARDS                 44.32N 75.25W
01/09/2008                   ST. LAWRENCE       NY   AMATEUR RADIO

            PART OF A WOOD STOVE CHIMNEY BLOWN DOWN.

1026 AM     NON-TSTM WND GST SARANAC LAKE            44.33N 74.13W
01/09/2008  M50.00 MPH       FRANKLIN           NY   ASOS

1030 AM     NON-TSTM WND GST FORT COVINGTON          44.98N 74.47W
01/09/2008  M58.00 MPH       FRANKLIN           NY   MESONET

1045 AM     NON-TSTM WND GST MADRID                  44.75N 75.15W
01/09/2008  M57.00 MPH       ST. LAWRENCE       NY   MESONET

1048 AM     NON-TSTM WND GST POTSDAM                 44.67N 74.99W
01/09/2008  M59.00 MPH       ST. LAWRENCE       NY   MESONET

1051 AM     NON-TSTM WND GST MASSENA                 44.93N 74.89W
01/09/2008  M61.00 MPH       ST. LAWRENCE       NY   ASOS

1051 AM     NON-TSTM WND GST OGDENSBURG              44.71N 75.47W
01/09/2008  M50.00 MPH       ST. LAWRENCE       NY   MESONET

1109 AM     NON-TSTM WND GST MALONE                  44.85N 74.29W
01/09/2008  M68.00 MPH       FRANKLIN           NY   CO-OP OBSERVER

            SMALL BRANCHES DOWN.

&&

MB
Local storm report, Jan 9, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EST WED JAN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG EDWARDS                 44.32N 75.25W
01/09/2008                   ST. LAWRENCE       NY   AMATEUR RADIO

            PART OF A WOOD STOVE CHIMNEY BLOWN DOWN.

1026 AM     NON-TSTM WND GST SARANAC LAKE            44.33N 74.13W
01/09/2008  M50.00 MPH       FRANKLIN           NY   ASOS

1030 AM     NON-TSTM WND GST FORT COVINGTON          44.98N 74.47W
01/09/2008  M58.00 MPH       FRANKLIN           NY   MESONET

1045 AM     NON-TSTM WND GST MADRID                  44.75N 75.15W
01/09/2008  M57.00 MPH       ST. LAWRENCE       NY   MESONET

1048 AM     NON-TSTM WND GST POTSDAM                 44.67N 74.99W
01/09/2008  M59.00 MPH       ST. LAWRENCE       NY   MESONET

1051 AM     NON-TSTM WND GST MASSENA                 44.93N 74.89W
01/09/2008  M61.00 MPH       ST. LAWRENCE       NY   ASOS

1051 AM     NON-TSTM WND GST OGDENSBURG              44.71N 75.47W
01/09/2008  M50.00 MPH       ST. LAWRENCE       NY   MESONET

1109 AM     NON-TSTM WND GST MALONE                  44.85N 74.29W
01/09/2008  M68.00 MPH       FRANKLIN           NY   CO-OP OBSERVER

            SMALL BRANCHES DOWN.

1210 PM     NON-TSTM WND DMG PAUL SMITHS             44.43N 74.25W
01/09/2008                   FRANKLIN           NY   CO-OP OBSERVER

            NUMEROUS TREES DOWN FROM MALONE TO PAUL SMITHS. MOST ARE
            BIG PINE TREES.

1230 PM     NON-TSTM WND DMG COLTON                  44.55N 74.94W
01/09/2008                   ST. LAWRENCE       NY   TRAINED SPOTTER

            AT LEAST 10 TREES BLOWN DOWN.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Caledonia

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Caledonia forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Strong Wind, Essex

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Strong Wind, Grand Isle

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Grand Isle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Strong Wind, Eastern Addison

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Eastern Addison forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Eastern Franklin

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rutland

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Eastern Rutland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong Wind, Lamoille

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Lamoille forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Strong Wind, Orange

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Orange forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Strong Wind, Orleans

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Orleans forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Strong Wind, Western Addison

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Western Addison forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Western Chittenden

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Western Chittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Western Franklin

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Strong Wind, Western Rutland

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Western Rutland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong Wind, Windsor

When
January 9, 1:00 PM EST to 3:00 PM EST
Where
Windsor forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76526, 76531, 76532, 76542, 76543, 76544, 76545, 76546, 76547, 76548, 76549, 76550, 76551, 76552, 76553, 76554.